High Wind, Porter
- When
- June 13, 4:00 AM CST to 5:00 AM CST
- Where
- Porter forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Law Enforcement
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
Strong northerly winds gusted as high as 60 mph along the Porter County shoreline of Lake Michigan. Trees and power lines were blown down throughout Ogden Dunes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong northerly winds gusted as high as 60 mph along the Porter County shoreline of Lake Michigan. Trees and power lines were blown down throughout Ogden Dunes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 13, 2:28 AM CST, 1 hour 32 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
328 AM CDT Thu Jun 13 2019
.SHORT TERM...
319 AM CDT
Through Friday...
Deep upper level trough and surface reflection continue to slowly
slide to the east this morning, with a solid area of precip still
impacting parts of northeast IL and northwest IN. Anticipate this
precip shield to slowly shift out of the area early this morning,
however, will likely see the back edge pivot across northwest IN.
This might assist with precip lingering slightly longer in this
location, maybe towards mid to late morning. With lacking
instability, don't anticipate any thunder this morning. Mainly dry
conditions then expected for much of the day, but with some
guidance still indicating the possibility for additional isolated
showers across parts of east central IL and northwest through the
afternoon. Can't completely rule this out given upstream mid level
energy expected to dive south on the backside of this upper level
system. Winds have quickly increased early this morning on the
backside of this system, gusting as high as 30-35 mph. These
winds/gusts will continue through midday, but with winds steadily
diminishing this afternoon as the surface pattern relaxes. CAA and
lingering cloud cover/precip will limit high temps for today,
with mid to upper 60s expected for most locations. Dry conditions
expected tonight into Friday. A steady south/southwest wind will
setup on Friday, with temps expected to rise into the upper 70s.
Rodriguez
&&
.LONG TERM...
319 AM CDT
Friday night through Wednesday...
Active period looking to setup for the extended, which will
likely begin Friday night into Saturday. Warm/Moist advection
expected during this period, with instability also on the
increase. Approaching mid level energy and strengthening LLJ
Friday night should assist for at least scattered precip
development after the midnight time frame. Instability not
appearing to be overly high Friday night into Saturday morning,
and don't anticipate any severe during that time. Whatever precip
moves through Saturday morning should exit through midday, with
some dry periods appearing possible. However, with instability
steadily increasing and with focus for development to the west,
may see thunderstorm development to the west move towards the CWA
late in the day Saturday into Saturday evening. Some lower
confidence with exactly how Saturday will unfold, but do see some
potential for increasing thunderstorm potential across much of the
area during this time. If this were to occur, will need to
monitor for the potential for strong/severe storms. Anticipate
thunderstorm chances to once again lower by Sunday morning but
with a surface trough/front possibly lingering Sunday afternoon,
additional storms will be possible across the area. At this time,
the higher threat would be south of I-80. Some drier weather
appearing possible early next week as high pressure moves across
the region, but thunderstorm chances returning by the middle part
of the week. Slightly below to near normal conditions expected
through the period.
Rodriguez
&&
.AVIATION...
For the 06Z TAFs...
Several aviation weather concerns of note through this afternoon,
including:
/1/ Lingering MVFR to occasionally IFR cigs
/2/ Cessation of higher SHRA chances through daybreak
/3/ Developing strong and gusty NNW winds with a crosswind
potential on E/W runways
/4/ Low potential for a lake breeze to greatly slacken winds and
change directions to NNE or NE this afternoon and ORD/MDW.
The main axis of showers continues to slowly pivot eastward late
this evening and has oriented more or less along and east of I-57.
While off-and-on rain showers will remain possible over the next
few hours at the Chicago-area terminals, precipitation chances
will be on a gradual downtrend through daybreak as the parent
upper-low continues to peel off to the east of the region.
Observations upstream of ORD and MDW indicate the proliferation of
IFR cigs recently. Currently think most of these lower cigs will
remain just east of ORD/MDW, but will indicate a few hour TEMPO
group of BKN008 cigs to account for these lower clouds building in
off the lake. GYY stands a better chance for prevailing IFR over
the next few hours.
Cigs will lift and later this morning, although soundings indicate
that a lingering potential for some splotchy MVFR cigs and perhaps
a few spits of VFR showers will be possible with heating this
afternoon at the Chicago-area sites. Think the precip potential is
too low (and of low enough operational impact) to refrain from
adding to the current 06z TAF cycle. GYY should remain socked in a
bit longer as they'll maintain northerly flow off the lake into
the afternoon hours.
The main concern this morning and into the afternoon remains the
strong and gusty north-northwesterly winds. Latest indications are
that winds will tend to favor a 330-350 direction today, and
turbulent gusts increasing to around 25-30 kts are expected with
mixing through the morning hours. This direction/speed will
probably cause some notable crosswind issues through the afternoon
hours. One fly in the ointment remains the potential for a lake
breeze to attempt to flop winds over to the NNE or NE, possibly
towards 18-20z or so. Confidence in this occurring remains too
low to mention in the 06z TAFs, but will continue to monitor
guidance and trends for potential inclusion in the 09z or 12z
issuances. Stronger winds will quickly subside this evening with
light west to northwest flow returning to the region.
Carlaw
&&
.MARINE...
319 AM CDT
Strengthening winds will continue to be the trend across the
southern end of the lake this morning, with cold advection and a
rather tight gradient moving overhead. Have already observed winds
gust as high as 35-40kt along the IL nearshore, and expect these
similar winds/gusts to continue this morning as they move into the
IN nearshore. No big changes to the forecast or headlines this
morning, however, did adjust the forecast wave heights up a
little. Think 6 to 9 feet will be possible across parts of the IL
nearshore, with 8 to 11 feet possible in the IN nearshore.
Conditions should quickly improve later this afternoon, as this
system pulls away from the lake.
Rodriguez
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ014 until 4 PM Thursday.
Lakeshore Flood Advisory...ILZ014 until 4 PM Thursday.
Beach Hazards Statement...ILZ006 until 1 PM Thursday.
IN...Beach Hazards Statement...INZ001-INZ002 until midnight Friday.
Lakeshore Flood Advisory...INZ001-INZ002 until 7 PM Thursday.
LM...Gale Warning...Winthrop Harbor to Wilmette Harbor until 9 AM Thursday.
Gale Warning...Wilmette Harbor to Michigan City IN until 3 PM
Thursday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 333 AM CDT Thu Jun 13 2019 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 140845- Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook- La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford- Porter-Newton-Jasper-Benton- 333 AM CDT Thu Jun 13 2019 /433 AM EDT Thu Jun 13 2019/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Non Thunderstorm wind Risk. Elevated Lakeshore Flood Risk. High Swim Risk. DISCUSSION... Strong and gusty north to northwesterly winds will persist through this afternoon. As a result of these strong winds, high waves and strong rip currents are expected to create dangerous swimming conditions. In addition, the high waves combined with already very high lake levels will pose a threat for lakeshore flooding, primarily for portions of Cook, Lake (IN), and Porter counties. Conditions will improve late this afternoon and evening as winds ease. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Limited Thunderstorm Risk. Saturday... Limited Severe Thunderstorm Risk mainly south of I-80. Sunday... Elevated Thunderstorm Risk. Monday and Tuesday... Limited Thunderstorm Risk. Wednesday... Elevated Thunderstorm Risk. DISCUSSION: Renewed thunderstorm chances will occur towards Friday evening and into next week. A potential exists for locally heavy rainfall. In addition, a few storms could become strong to severe this weekend although the location and timing of specific severe threats remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-140845- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 333 AM CDT Thu Jun 13 2019 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Gale force winds and or very hazardous waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday... Hazardous conditions for small craft are likely. Limited Thunderstorm Risk. Saturday... Hazardous conditions for small craft are likely. Elevated Thunderstorm Risk. Sunday through Wednesday... Limited Thunderstorm Risk. Carlaw Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830953.